If your dog suffers from arthritis and finds it difficult getting up, climbing stairs and doing everyday work, your veterinarian will most probably prescribe some glucosamine supplement. It’s the drop in glucosamine levels in your dog’s bones and cartilages that leads to joint pain.
While it’s generally safe to give your dog glucosamine, there is always a chance of a dog glucosamine overdose. There are various ways your dog may suffer from an overdose. For example, glucosamine is today found in everything ranging from ‘senior dog food’ to dog treats and supplements.
Possible causes for dog glucosamine overdose
Sometimes in a bid to give instant relief to your dog, you may start giving him all of these products at once. And if you don’t keep a tab on the total amount of glucosamine that enters your dog’s body, you may end up feeding your dog with much more than required.
Or it’s possible your dog loves the taste of his chews so much that he ends up eating as much as he can get his hands on. You don’t have to worry much in such situations because an overdose of a dog food supplement is not very dangerous to him. It’s only in rare cases that he ends up with a serious toxic overdose because of consuming an extremely high amount of glucosamine.
However, things can get toxic and dangerous for your dog if he consumes human glucosamine supplements. This is because human supplements contain not only glucosamine but other ingredients in different doses which may be safe for humans but are toxic to your dog.
Some of these ingredients include excess iron or vitamin D, the artificial sweetener xylitol, caffeine, Ma Huang and 5-HTP. And as most human vitamins and supplements are also not regulated by FDA, it makes a dangerous combination for your dog.
Symptoms of glucosamine overdose in dogs
There are various side effects your dog may go through because of a glucosamine overdose. The immediate symptoms you may notice is some vomiting and diarrhoea which stops with some OTC medication. It’s in serious cases of an overdose that you have to be able to identify the other symptoms like:
- Abnormal bone growth
- Internal damage or haemorrhage
- Bone, cartilage or muscle pain
- Agitation or lethargy
- Frequent urination
- Kidney damage that leads to more thirst
- Even coma in extreme cases.
So if you are not careful, you see that a glucosamine overdose can be fatal for your dog.
While glucosamine is safe for most dogs, it’s unsafe for some canines. So if your dog suffers from any one of the following conditions, then it’s better to avoid giving them glucosamine because they may suffer from other problems upon taking the supplement.
- Dogs suffering from diabetes shouldn’t be given glucosamine because it contains glucose that’s difficult for your dog to assimilate.
- Dogs with kidney damage shouldn’t take glucosamine because it can induce kidney damage.
- Dogs with liver problems should avoid glucosamine because it’s toxic to them, even in low doses.
- Pregnant or lactating dogs should not be given glucosamine because it affects the puppies.
Treatment for glucosamine overdose
In case of a mild overdose where your dog starts vomiting or has diarrhoea because of the overdose, your veterinarian will prescribe some OTC drug like Pepcid AC for a few days. The usual dose is about 0.25 to 0.5 mg per pound of your dog’s weight to be given orally every 12 hours. It’s better to not give your dog any food for about 24 hours, but give him lots of water. You can start feeding him the next day with about four to five small, light meals throughout the day.
Ideal meals are chicken, scrambled egg or fish and some rice. If he seems interested in eating and has worked up an appetite, then you can slowly return to his normal diet in the next few days. In case of an extremely large overdose, then it’s better to make your dog vomit immediately so that most of the glucosamine leaves his body. This is best done within an hour of his ingestion because it minimizes the chances of any side effects.
You can induce vomiting in your dog by giving him one teaspoon of 3% of hydrogen peroxide per ten pounds of body weight, orally. He should start vomiting within 15 to 20 minutes, and if he doesn’t, then you can repeat the procedure. However, it is even better if you go to your vet who can induce vomiting even quicker through some prescription drugs.
How to prevent a dog glucosamine overdose
The best way to prevent a glucosamine overdose is to consult your vet before giving your dog any supplement or treat containing glucosamine. While they do give relief from arthritis pain and discomfort, it’ll work safely for your dog only if you give it in right amounts. Your veterinarian will be able to calculate and decide on the right amount of glucosamine to give your dog. And for this to happen it’s important that you mention all the pet treats and supplements you give or plan to give your dog.
Not providing the right information will lead to a wrong calculation on your doctor’s part and consequent possible overdose when you give your dog additional glucosamine treats. You also have to make sure you stick to your veterinarian’s prescribed dosage and recommended brands, and don’t make any changes without his consent. You also have to tell your veterinarian about any medications you are giving your dog. This is because some medicine may weaken or reduce the effect of the glucosamine tablets and others may intervene with the working of the tablets. And once you start giving your dog glucosamine supplements or tablets, it’s important that you keep a watch on your dog for improvements, and consult your vet if you notice any unusual symptoms.
You can also prevent a glucosamine overdose by restricting his access to the supplement. This means you have to keep all his chews and supplements out of his reach. He has a strong sense of smell, so it’s not enough to just wrap the tablets in some plastic cover and chuck it deep into a drawer! You have to place it in places far beyond his reach like atop the fridge and in upper cabinets that have doors.